Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 83, NWS Bismarck, ND

July 18, 2001Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2001, 6:55 AM CDT for Bottineau County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 18, 2001, 6:55 AM CDT (11:55 UTC)
Expired
Jul 18, 2001, 8:00 AM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bottineau County, ND

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 11.9 hours before the alert went out and 424 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WUUS53 KBIS 181155
SVRBIS
NDC009-181300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
655 AM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 800 AM CDT

* AT 655 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ECKMAN...OR ABOUT 28 MILES WEST OF
  BOTTINEAU...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWBURG AT 700 AM CDT
  KRAMER AT 710 AM CDT
  WESTHOPE AT 715 AM CDT
  LANDA AT 720 AM CDT
  SOURIS AT 740 AM CDT
  ROTH AT 750 AM CDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

LAT...LON 4899 10122 4862 10106 4864 10054 4900 10055

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 18, 3:15 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT WED JUL 18 2001

FCST PROBLEM TODAY IS CHANCE OF TSTMS THROUGHOUT PD. AVN SEEMED TO
DO BETTER WITH SFC FEATURES COMPARED TO LAST NIGHTS RUN...HOLDING
SFC TROF BACK MORE THAN THE ETA. AVN TEMPS HAVE COME AROUND TWD MOS
WITH WARMER TEMPS AND WL STICK CLOSE TO WARMER GUID TEMPS. AS FOR
IMPULSES MOVING THROUGH SOUTHWEST UPR FLOW...THERE ARE SOME MINOR
DIFFERENCES BUT THE QPF PLACEMENT THROUGH PD IS PRETTY CLOSE.
CURRENT CONV MOVING THROUGH NWEST HAS EVOLVED INTO A SVR WIND EVENT.
WL LIKELY ADD MENTION OF SVR TSTMS FOR NCNTRL ZONES. BY THIS AFTN
SFC TROF MOVES INTO CNTRL ND. WL LIMIT PSBL SEVERE TO BIS AND MOT
EWD AS AREAS NEAR AND TO THE EAST OF TROF WL BE THE AREA OF HIGHEST
INSTABILITY. PWATS REMAIN HIGH SO HEAVY RAIN WILL ALSO BE A THREAT.
WEAK HIGH PRESSURE BUILDS ACROSS THE NORTH ON THU AND A LTL DRIER
AIR WORKS IN...PUSHING 85H THETA-E RDG SOUTH TO ALONG SD BDR. ATMS
REMAINS UNSTABLE ACROSS THE STATE BUT WL KEEP HIER POPS ACROSS THE
SOUTH WITH ONLY WDLY SCT OR ISOLTD TSTMS ACROSS NRN ZONES.

.BIS...NONE.
TWH

In the hours before

Special weather statement, Jul 18, 4:00 AM CDT, 2 hours 55 minutes before
NDZ001-009-017-018-031>033-040-043-180915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
400 AM CDT WED JUL 18 2001

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WESTERN NORTH DAKOTA HAS
BEEN ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 572...VALID UNTIL 4 AM CDT FOR FAR
WESTERN NORTH DAKOTA HAS BEEN ALLOWED TO EXPIRE. THE STRONGEST
THUNDERSTORMS HAVE MOVED EAST OF THE WATCH AREA AND WILL CONTINUE TO
MOVE NORTHEAST INTO CANADA.

TWH
Local storm report, Jul 18, 4:11 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

411 AM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0300 AM    NEW TOWN                  ND   .88 INCH HAIL

07/18/01   MOUNTRAIL                      REPORTED BY PUBLIC.
Special weather statement, Jul 18, 4:16 AM CDT, 2 hours 39 minutes before
NDZ009-017-181115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
416 AM CDT (316 AM MDT) WED JUL 18 2001

AT 410 AM CDT (310 AM MDT) RADAR IN WILLISTON INDICATED A STRONG
THUNDERSTORM DEVELOPING NEAR ALEXANDER. THIS THUNDERSTORM IS MOVING
TO THE EAST AND WILL BE NEAR ARNEGARD AT 420 AM CDT. VERY HEAVY
RAIN...GUSTY WINDS AND OCCASIONAL LIGHTNING CAN BE EXPECTED. MORE
THUNDERSTORMS CAN BE EXPECTED THROUGHOUT THE MORNING. STAY TUNED TO
NOAA WEATHER RADIO FOR THE LATEST.

RV
Local storm report, Jul 18, 4:27 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

427 AM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0426 AM    (MIB)MINOT AFB            ND   .75 INCH HAIL

07/18/01   WARD                           REPORTED BY HAM RADIO

                                          OPERATOR.
Special weather statement, Jul 18, 4:45 AM CDT, 2 hours 10 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
445 AM CDT WED JUL 18 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE OVER WESTERN AND CENTRAL NORTH
DAKOTA TODAY AND TONIGHT...

.FORECAST...STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH NORTH
CENTRAL NORTH DAKOTA EARLY THIS MORNING. THUNDERSTORMS WILL BE
POSSIBLE AGAIN THIS AFTERNOON AND TONIGHT...MAINLY FROM BISMARCK AND
MINOT EAST TO DEVILS LAKE AND JAMESTOWN. SOME OF THESE MAY BE SEVERE.

.DISCUSSION...A SURFACE TROUGH WILL MOVE INTO CENTRAL NORTH DAKOTA
BY MIDDAY. THE ATMOSPHERE WILL ONCE AGAIN BECOME VERY UNSTABLE ALONG
AND AHEAD OF THE TROUGH. WITH DAYTIME HEATING AND THE APPROACH OF AN
UPPER LEVEL IMPULSE...THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND TONIGHT...MAINLY EAST OF A LINE FROM BISMARCK TO MINOT. THE BEST
SHEAR PROFILES AND MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE
OVER THE FAR EASTERN PORTIONS OF CENTRAL NORTH DAKOTA. HOWEVER WITH
SUCH AN UNSTABLE AIRMASS...ANY THUNDERSTORMS THAT DEVELOP OVER THE
AREA COULD POSSIBLY BECOME SEVERE.

SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEEDED THIS gAFTERNOON AND
TONIGHT IN WESTERN AND CENTRAL NORTH DAKOTA.

THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER
RADIO FOR FURTHER UPDATES.

TWH
Special weather statement, Jul 18, 4:59 AM CDT, 1 hour 56 minutes before
NDZ017-181100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
458 AM CDT (358 AM MDT) WED JUL 18 2001

AT 458 AM CDT LOCAL WARNING RADAR IN WILLISTON INDICATED A VERY
STRONG THUNDERSTORM LOCATED 10 MILES NORTHWEST OF GRASSY BUTTE.
THIS STORM IS MOVING TO THE NORTHEAST AT 20 MPH AND AND WILL BE
OVER THEODORE ROOSEVELT NATIONAL PARK NORTH UNIT BY 510 AM. VERY
HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND OCCASIONAL LIGHTENING CAN
BE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO FOR
THE LATEST.

RV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:32 PM CDTSevere Thunderstorm WarningBISStutsman28 min
Jul 18, 12:43 AM CDTSevere Thunderstorm WarningBISFoster, Wells62 min
Jul 18, 1:32 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams58 min
Jul 18, 2:09 AM CDTSevere Thunderstorm WarningBISDunn66 min
Jul 18, 2:47 AM CDTSevere Thunderstorm WarningBISMountrail58 min
Jul 18, 3:00 AM CDTSevere Thunderstorm WarningBISBurke60 min
Jul 18, 3:15 AM CDTSevere Thunderstorm WarningBISWard60 min
Jul 18, 4:22 AM CDTSevere Thunderstorm WarningBISWard38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.